Alert archive / Washington / Freeze Warnings in 2013
Freeze Warning 2, NWS Spokane, WA
NWS Spokane, WA issued this freeze warning at Apr 30, 2013, 3:01 AM PDT for 6 counties in Washington; Nez Perce County, Idaho. It took effect at May 1, 2013, 1:00 AM PDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 30, 2013, 3:01 AM PDT (10:01 UTC)
- In effect from
- May 1, 2013, 1:00 AM PDT
- Expired
- May 1, 2013, 7:57 AM PDT
- In force
- 7 hr
- Issued by
- NWS Spokane, WA
Counties Nez Perce County, ID, Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA
The radar
The Spokane radar (KOTX), 106 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 18 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
611 WWUS76 KOTX 301001 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 301 AM PDT TUE APR 30 2013 ...FREEZING TEMPERATURES TUESDAY NIGHT AND WEDNESDAY MORNING... .AN UNSEASONABLY COOL AIR MASS COUPLED WITH CALM WINDS AND CLEARING SKIES TUESDAY EVENING WILL SET THE STAGE FOR FREEZING TEMPERATURES TUESDAY NIGHT INTO WEDNESDAY MORNING. IDZ026-WAZ032-034-041-301815- /O.NEW.KOTX.FZ.W.0002.130501T0800Z-130501T1500Z/ LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- WENATCHEE AREA- INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC... GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE 301 AM PDT TUE APR 30 2013 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 8 AM PDT WEDNESDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE WARNING...WHICH IS IN EFFECT FROM 1 AM TO 8 AM PDT WEDNESDAY. * TEMPERATURES: 28 TO 33 F. * TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30'S AFTER 1AM THEN AT OR BELOW FREEZING BETWEEN 3 AND 8 AM. * IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED UNLESS PROTECTED...ESPECIALLY IN LOWER OR SHELTERED AREAS AND VALLEYS. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE EXPECTED DURING THE GROWING SEASON. A FREEZE WARNING MEANS THAT BELOW FREEZING TEMPERATURES ARE EXPECTED FOR A SIGNIFICANT PERIOD OF TIME. COVER OR PROTECT ANY OUTDOOR PLANTS OR CROPS UNTIL TEMPERATURES WARM ABOVE FREEZING. && $$
4 follow-up statements
773 WWUS76 KOTX 301443 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 743 AM PDT TUE APR 30 2013 ...FREEZING TEMPERATURES TUESDAY NIGHT AND WEDNESDAY MORNING... .AN UNSEASONABLY COOL AIR MASS COUPLED WITH CALM WINDS AND CLEARING SKIES TUESDAY EVENING WILL SET THE STAGE FOR FREEZING TEMPERATURES TUESDAY NIGHT INTO WEDNESDAY MORNING. IDZ026-WAZ032-034-041-302245- /O.CON.KOTX.FZ.W.0002.130501T0800Z-130501T1500Z/ LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- WENATCHEE AREA- INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC... GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE 743 AM PDT TUE APR 30 2013 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT WEDNESDAY... * TEMPERATURES: 28 TO 33 F. * TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30'S AFTER 1AM THEN AT OR BELOW FREEZING BETWEEN 3 AND 8 AM. * IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED UNLESS PROTECTED...ESPECIALLY IN LOWER OR SHELTERED AREAS AND VALLEYS. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE EXPECTED DURING THE GROWING SEASON. A FREEZE WARNING MEANS THAT BELOW FREEZING TEMPERATURES ARE EXPECTED FOR A SIGNIFICANT PERIOD OF TIME. COVER OR PROTECT ANY OUTDOOR PLANTS OR CROPS UNTIL TEMPERATURES WARM ABOVE FREEZING. && $$
636 WWUS76 KOTX 302113 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 213 PM PDT TUE APR 30 2013 ...FREEZING TEMPERATURES TONIGHT AND TOMORROW MORNING... .AN UNSEASONABLY COOL AIR MASS COUPLED WITH CALM WINDS AND CLEARING SKIES LATER THIS EVENING WILL SET THE STAGE FOR FREEZING TEMPERATURES TONIGHT INTO TOMORROW MORNING. IDZ026-WAZ032-034-041-010700- /O.CON.KOTX.FZ.W.0002.130501T0800Z-130501T1500Z/ LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- WENATCHEE AREA- INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC... GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE 213 PM PDT TUE APR 30 2013 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT WEDNESDAY... * TEMPERATURES: 28 TO 33 F. * TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30'S AFTER 1AM THEN AT OR BELOW FREEZING BETWEEN 3 AND 8 AM. * IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED UNLESS PROTECTED...ESPECIALLY IN LOWER OR SHELTERED AREAS AND VALLEYS. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE EXPECTED DURING THE GROWING SEASON. A FREEZE WARNING MEANS THAT BELOW FREEZING TEMPERATURES ARE EXPECTED FOR A SIGNIFICANT PERIOD OF TIME. COVER OR PROTECT ANY OUTDOOR PLANTS OR CROPS UNTIL TEMPERATURES WARM ABOVE FREEZING. && $$
514 WWUS76 KOTX 010518 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1018 PM PDT TUE APR 30 2013 ...WIDESPREAD FREEZING TEMPERATURES WEDNESDAY MORNING... .AN UNSEASONABLY COOL AIR MASS COUPLED WITH CALM WINDS AND CLEARING SKIES WILL SET THE STAGE FOR FREEZING TEMPERATURES BY EARLY WEDNESDAY MORNING. IDZ026-WAZ032-034-041-011500- /O.CON.KOTX.FZ.W.0002.130501T0800Z-130501T1500Z/ LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- WENATCHEE AREA- INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC... GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE 1018 PM PDT TUE APR 30 2013 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 8 AM PDT WEDNESDAY... * TEMPERATURES: 28 TO 33 F. * TIMING: TEMPERATURES ARE EXPECTED TO COOL INTO THE LOWER 30'S AFTER 1AM THEN AT OR BELOW FREEZING BETWEEN 3 AND 8 AM. * IMPACTS: SENSITIVE VEGETATION MAY BE DAMAGED UNLESS PROTECTED...ESPECIALLY IN LOWER OR SHELTERED AREAS AND VALLEYS. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX PRECAUTIONARY/PREPAREDNESS ACTIONS... A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE EXPECTED DURING THE GROWING SEASON. A FREEZE WARNING MEANS THAT BELOW FREEZING TEMPERATURES ARE EXPECTED FOR A SIGNIFICANT PERIOD OF TIME. COVER OR PROTECT ANY OUTDOOR PLANTS OR CROPS UNTIL TEMPERATURES WARM ABOVE FREEZING. && $$
887 WWUS76 KOTX 011457 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 757 AM PDT WED MAY 1 2013 IDZ026-WAZ032-034-041-011600- /O.CAN.KOTX.FZ.W.0002.000000T0000Z-130501T1500Z/ LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA- WENATCHEE AREA- INCLUDING THE CITIES OF...LEWISTON...LAPWAI...PECK...CULDESAC... GIFFORD...CLARKSTON...POMEROY...MOSES LAKE...EPHRATA...OTHELLO... QUINCY...WENATCHEE...CHELAN...ENTIAT...CASHMERE 757 AM PDT WED MAY 1 2013 ...FREEZE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE FREEZE WARNING. TEMPERATURES ACROSS THE AFFECTED AREAS HAVE BEGAN TO WARM ABOVE FREEZING THIS MORNING. THIS HAS ENDED THE THREAT FOR FREEZE DAMAGE TO SENSITIVE VEGETATION. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Apr 30, 2:49 AM PDT, 12 minutes earlier.
Area forecast discussion, Apr 30, 2:49 AM PDT, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
249 AM PDT Tue Apr 30 2013
.SYNOPSIS...
The winds will subside this evening. Chilly temperatures are
expected tonight and Tuesday night, with many places in the Inland
Northwest falling below freezing. Isolated snow showers will be
found over the Panhandle mountains through Tuesday, followed by
drier and warmer weather for the rest of the week and the weekend.
&&
.DISCUSSION...
...FREEZING TEMPERATURES ACROSS THE REGION TONIGHT...
Tuesday and Tuesday night: A cold core upper-level trof will
dominate the weather over the Inland NW before shifting east
Wednesday night. This will place the region on the unstable side
of a cool northerly jet promoting widely scattered afternoon
showers of snow, graupel, and rain focusing mainly over the ID
Panhandle and eastern reaches of WA. High pressure will begin to
build in from the west Tuesday night setting the stage for a cold
night across the region and likelihood for widespread freezing
temperatures.
* Precipitation: Given the -30 to -34C cold pool aloft and
northerly jet axis over western Wa...there is a lot of
uncertainty regarding meso-scale features (vort max) that could
focus clusters of showers. Otherwise...there are a few key
features will be focusing on this morning to bring a shower
threat before showers become widely scattered after 18z with the
help of afternoon heating and orographics.
An axis of instability and weak midlevel convergence extends east
to west across Shoshone County and has resulted in periods of
light snow along the I-90 corridor between Spokane and Mullan.
Northwest flow has also resulted in increasing clouds and perhaps
light shower activity along the Blue Mtns and Camas Prairie. Most
of this activity is in the form of flurries except in the higher
terrain of Shoshone County courtesy of dewpoints in the teens to
low twenties.
Aside from heating triggering showers across much of Ern WA and
Nrn ID Tuesday afternoon, we will be focusing on a shortwave
dropping south from southern BC. This feature has been picked up
on all guidance and is expected to swing through during peak
heating today and could easily focus a cluster of showers capable
of producing upwards of a tenth of an inch of liquid but most
precipitation amounts should be lower given the dry air in the
lower levels. P-type for the most part will be a combination of
snow or graupel with rain mixed in at times in the lowest
elevations of the lower Basin and L-C Valley. Under the heaviest
showers, a quick burst of snow may lead to slick roadways
temporarily but any accumulations will likely melt quickly after
the shower moves on.
* Temperatures: High temperatures will be below normal for second day
in a row and generally 2-6 degrees cooler across ID and far
eastern reaches of WA...trending similar to Monday for the
Cascades and western Basin. Light winds and clearing skies
overnight will lead to a cold night across the region with most
valley locations likely to achieve freezing temperatures. A few
of the coldest spots such as Deer Park, Cheney, and Priest Lake
could experience a hard freeze with temperatures dipping into
the teens to low twenties. As such, we have issued a freeze
warning for our zones which are in climatological growing season
and includes: Wenatchee Valley, Moses Lake Area, L-C Valley, and
Lower Garfield/Asotin Counties. While Wenatchee AP may only drop
to 34F...many outlying locations within the river valley should
drop between 29-32F.
* Wind: Winds will be several magnitudes weaker then the last few
days but remain breezy in a few locations. The main focus will
be in the Okanogan Valley where modest northerly gradients and
increasing northerly jet will lead to sustained winds of 15-20
and gusts to 30 mph. Breezy west/northwest winds will also exist
from Wenatchee to Pullman or generally along the lower rim of
the Columbia Basin associated with a 8-10mb cross CWA pressure
gradient but the good news is winds aloft will only support
gusts to 20-25 mph and should have much lower impacts then the
last couple of days.
Wednesday through Monday: Dry weather and warming temps under
broad short-wave ridging will accompany mostly clear/mostly sunny
skies for the majority of the Ern Wa and N Id zones through
Thurs. Though confidence is not great, we've trended the fcst
toward a more amplified northerly steering flow, roughly a 50/50
compromise between the farthest west ECMWF (which brings valley
rain and mtn snow showers to N Id Thurs Nt and Fri) and the
farther east tracks of the GEM/dgex/gfs. This decision was based
at least partly on national guidance. The result will be a slower
warming trend overall and a chance of mainly mtn snow showers
Thurs Nt and Fri for the Idaho Panhandle associated with a digging
vort max that tracks SE through Wrn Montana. Modified soundings
show sufficiently steep lapse rates topping an uncapped sfc that
should produce an environment favorable for isolated
showers...especially Fri afternoon for the N Id Mtns. Significant
accumulations are not expected. Upper ridging and warmer weather
will return by Saturday, though there is considerable uncertainty
as to how long this ridge will last. We've therefore left the
fcst relatively unchanged for these fcst periods.
The good news...as it stands at this point...is that the
race/run/walk festivities in Spokane for Sunday May 5 looks dry
and mostly sunny. Stay tuned...
bz
&&
.AVIATION...
06Z TAFS: Winds will continue to diminish as we move into the
overnight hours. Clouds should not present any problems with
sct-bkn decks between 8K to 12K feet tonight depending on time
and location. Winds will pick up slightly tomorrow late morning into
the afternoon but nothing compared to today. VFR conditions will
persist through the TAF period for all sites.
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 52 29 56 34 65 43 / 20 10 0 0 0 0
Coeur d'Alene 50 27 55 32 64 40 / 20 10 0 0 0 0
Pullman 48 26 54 32 65 39 / 20 10 0 0 0 0
Lewiston 54 31 60 38 71 44 / 20 10 0 0 0 0
Colville 55 28 61 33 69 40 / 20 0 0 0 0 0
Sandpoint 49 28 54 30 63 36 / 30 10 0 0 0 0
Kellogg 44 28 51 33 62 39 / 30 10 0 0 0 0
Moses Lake 61 28 65 35 74 43 / 0 0 0 0 0 0
Wenatchee 59 34 63 39 72 46 / 0 0 0 0 0 0
Omak 58 29 65 33 73 41 / 0 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Freeze Warning from 1 AM to 8 AM PDT Wednesday for Lewiston Area.
WA...Freeze Warning from 1 AM to 8 AM PDT Wednesday for Lower
Garfield and Asotin Counties-Moses Lake Area-Wenatchee Area.
&&Hazardous weather outlook, Apr 29, 8:11 PM PDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 811 PM PDT MON APR 29 2013 IDZ001>004-026-027-WAZ031>038-041>044-301300- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA- NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA- EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU- 811 PM PDT MON APR 29 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Freeze Warnings in Washington, 2013Freeze Warnings in Idaho, 2013Every freeze warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.